The current state of the United States is one that may seem bleak for some, especially when you look at the drug overdose rates that continue rising each year. While our government leaders have been hyper-focused on reducing opioids’ impact, we’ve let benzodiazepine drugs get swept under the rug. Unfortunately, these substances have become a serious issue we can no longer ignore.
The potential crisis is following a similar trajectory as opioids, with doctors prescribing them legally to patients struggling with diagnosable conditions. Despite their effectiveness, drugs like Restoril can be dangerous and cause an overdose. Recent studies published by the National Library of Medicine have found that benzo misuse accounts for 17.2 percent of all benzo use throughout the country.
Unfortunately, addicts frequently misuse and abuse Restoril. It’s a potent benzodiazepine drug that manages severe insomnia, an often debilitating sleep condition. There’s no arguing about its effectiveness when used as prescribed. However, doctors seldom prescribe it for more than 14 days at a time because of the risk of tolerance, which occurs in up to 50 percent of patients who take the drug in as little as four weeks, according to Yale Medicine.
People who become tolerant of a drug like Restoril reach a fork in the road – stop taking the drug or use more to counteract the tolerance and risk a Restoril overdose. Below, we’ll delve into more.
Signs and Symptoms of a Restoril Overdose
As mentioned above, benzodiazepines like Restoril serve a valuable service to those struggling with debilitating conditions like insomnia or anxiety. Benzodiazepines were initially synthesized to replace barbiturates, potent central nervous system (CNS) depressants that produce similar effects. However, benzos were meant to be less harmful, but that wasn’t the case. Similar deadly outcomes can occur when misusing Restoril and other benzodiazepines, such as overdose, which can occur after the first time you take the medication.
When doctors prescribe Restoril, they deem your condition severe enough to warrant medical intervention, something they don’t take lightly. When prescribed, they will give you the lowest possible dose to achieve the desired effects. However, if that dose does not manage your symptoms, the doctor will either increase the medication or consider an alternative. You must always tell them your side effects first. If you double your dose and misuse the drug or take it more often than the doctor says, you open yourself up to an array of issues, such as overdose. The longer you take Restoril, the more dependent your body will become on it to feel normal, leading to significant hurdles to overcome, like withdrawal. If you’re inclined to take more, don’t. You’ll be doing yourself a favor.
A Restoril overdose is the result of taking more of the medication than your doctor prescribes or when you mix it with other depressant substances, such as alcohol, barbiturates, or opioids. When you take a drug like Restoril with a prescription narcotic like oxycodone or illicit opioids like fentanyl or heroin, your chances of a fatal overdose increase substantially. The National Institute on Drug Abuse (NIDA) conducted a study to see how many overdose deaths occur when benzodiazepines and opioids are mixed and found it happens in 16 percent of cases. The overdose death rate when combining these two substances increases ten times compared to only individual use.
Overdose symptoms will not be the same in each person, but understanding the types of symptoms is important. Some factors that influence the symptoms are whether the medication was used with opioids or ingested in a way that wasn’t prescribed, such as injection or crushed up and snorted. The most common Restoril overdose symptoms include the following:
- Blurred or double vision
- Extreme dizziness
- Bluish fingernails or lips
- Trouble breathing, or unable to breathe at all
- Uncoordinated muscle movements
- Disorientation or extreme confusion
- Altered mental state
Severe complications are rare with Restoril overdose. However, that doesn’t mean they don’t occur. These occur as a result of physical trauma due to loss of consciousness, a lack of oxygenated blood, respiratory distress, or a period of extended mobility on the ground. Some severe complications include the following:
- Muscle damage
- Brain damage
A fatal overdose isn’t likely if you’re taking Restoril as prescribed by your doctor, but it’s not impossible, especially if you take the wrong dose. Your chances dramatically increase when taking large doses or mixing it with other drugs or alcohol. The most common risk factors for Restoril overdose include:
- Using Restoril more often than prescribed
- Snorting or injecting the prescription medication
- Taking higher doses than prescribed
- Mixing Restoril with barbiturates, alcohol, or opioids
Since tolerance can occur in as little as four weeks in half of users, the drug is rarely prescribed for longer than two weeks. Tolerance is a reality of drug use, which is followed by dependence that can turn into a severe substance use disorder (SUD). Always speak to your doctor before making any medical decisions.
Is Restoril Overdose Fatal?
Unfortunately, a Restoril overdose can become fatal, especially when you take it with other drugs. However, a high dose can also be deadly. The U.S. Centers for Disease Control and Prevention found that benzo overdoses have become far more widespread in recent memory. The figures rose dramatically from 2019 to 2020.
A recent report shows a 42.9 percent increase year over year, including a 519.6 percent increase in illicit benzo overdose deaths and a 21.8 percent increase in prescription overdose deaths during that same period. These figures illustrate the dangers of benzodiazepines and their impact on American society. The stats also show overdoses per 100,000 emergency room visits increased by 23.7 percent, and 34.4 percent involved opioids.
The risk of a Restoril overdose is high, and it’s not something you should feel comfortable with because your doctor prescribes it. You must take precautions when using this medication. Never share your prescription with friends or family, and never purchase it off the black market.
Restoril Overdose Statistics
Doctors have sounded the alarm about the dangers of benzodiazepines and how a crisis could be as severe as opioids. Many people relied on these drugs during the pandemic to manage their insomnia or anxiety, but many people started misusing them as a result. The statistics show that 46.3 percent of all respondents were benzo misusers and were motivated to use drugs like Restoril for their sedative effects. Another 22.4 percent took it to achieve better sleep, with 5.7 admitting to experimenting, but 11.8 percent took it to get high or because they were addicted. Unfortunately, only 20 percent of respondents obtained them through the proper channels.
Treatment for a Restoril Overdose
Witnessing a Restoril overdose can be a tragic experience. If you see one in real-time, the biggest mistake you can make is waiting to get help. However, if you don’t know what to do, it can prevent you from taking the right actions. The first step you should take is to call 911, especially if you know someone has been taking Restoril. The longer you wait for help, the higher the odds of the person either developing long-term damage or losing their life. When you reach a 911 operator, please provide them with the following information:
- Provide them with the age and weight of the person experiencing an overdose
- Explain their symptoms in detail and anything else they complain about
- Mention all drug or alcohol consumption from that day
- Tell them how much Restoril they’ve been using
- Tell the operator if it’s illicitly obtained or prescribed Restoril
When first responders arrive, they’ll stabilize the individual and transport them to the hospital. When the individual shows up, they’ll receive intravenous fluids, respiratory support, and medication that reverses the benzos effects called flumazenil. How long the person remains in the hospital and their recovery time will be dependent on the severity of the overdose and how fast they received treatment.
Unfortunately, a Restroil overdose can produce life-changing challenges. You must take extreme caution when taking a drug of this potency, and never buy it from others as it could contain the deadly opioid fentanyl. Using this drug can quickly spiral out of control – if you can’t control your use, please reach out for help.